Texas, 2017

Damaging Winds in Texas, July 1, 2017

July 1, 2017 · NWS SHV · 5 events in 4 counties and zones

Early during the morning of July 1st, a complex of strong to severe thunderstorms moved south of the Red River into North Central Texas. These storms weakened during the morning hours but a remnant outflow boundary across Northeast Texas combined with afternoon heating and moderate to high instability to produce additional severe thunderstorms across Northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Early during the morning of July 1st, a complex of strong to severe thunderstorms moved south of the Red River into North Central Texas. These storms weakened during the morning hours but a remnant outflow boundary across Northeast Texas combined with afternoon heating and moderate to high instability to produce additional severe thunderstorms across Northeast Texas. These storms propagated from west to east across Northeast Texas into portions of Northern Louisiana and Southern Arkansas producing pockets of wind damage along its path. These storms also produced excessive heavy rainfall with some flooding reports also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 1, 9:55 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 1, 9:55 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1055 AM CDT Sat Jul 1 2017

.DISCUSSION...
Area of cold pool convection just west of cwa appears to be
reorganising with increased ltg. Appears to be a weak frontal
boundary east to west near I-20. Expecting a daytime propagation
along this boundary as pcpn water values on RUC rising thru the
day and most favorable 12z soundings for convection at kshv and
kjan upper air sites. Have increased pops today, mainly centered
along this corridor. Have tweaked daytime highs accordingly,
mainly from mid 80s nw cwa, to mid 90s se cwa./07/

&&

.PREV DISCUSSION... /issued 623 AM CDT Sat Jul 1 2017/

AVIATION...
A line of showers and a few thunderstorms were progressing east-
southeast across ktyr and nearing keld and kmlu early this
morning, resulting in CIGS bouncing around from VFR-LIFR. Once
this rainfall ends at the terminals, it appears that CIGS will
continue to bounce around through mid-late morning before scouring
out and improving to VFR. However, will need to keep an eye on the
cluster of storms noted well west of ktxk that if it holds
together, could affect ktxk later this morning. Computer models
hint at additional rainfall this aftn- tonight but exactly how it
will evolve will be dependent on how this morning's convection
have influenced the airmass. Elected to insert a VCTS at the
terminals at this time, and will let later shifts look at radar
trends later today and amend as necessary. Tonight, expecting CIGS
to deteriorate to MVFR-IFR with a few terminals possibly being
plagued by MVFR fog. How CIGS and VIS will behave will once again
depend on if there is indeed lingering -SHRA/-TSRA around.
Otherwise, south-southwest wind speeds of 7-10 kts is expected
this afternoon before declining to below 5 kts and for some
terminals, becoming light and variable.

PREV DISCUSSION... /issued 335 AM CDT Sat Jul 1 2017/

DISCUSSION...
NW flow MCS has continued to make sewd progress early this
morning, and storms thus far have remained sub-severe. Models not
handling this swd progression very well attm, so there is some
uncertainty as to what the first pd of the fcst will look like.
Storms appear to be cold-pool dominant attm, so expect that they
will eventually diminish over the next few hours. Most likely
scenario is that redevelopment with daytime heating will take
place later today as the trof/weak cold front push sewd. Area of
best instability looks to set up over our ern portions of the
region, and consequently this area will have the greatest chance
to see a strong to severe storm or two. In addition to the
possibility of thunderstorms today, heat index values are fcst to
near 105 again for some areas, especially across E TX. Have held
off on a Heat Advisory attm, as fcst convective coverage casts
just enough doubt that indices meeting criteria will be
widespread/temporally long enough to warrant the advisory.

Models hinting at another round of convection late tonight/early
Sunday morning, as another impulse dives sewd in nw flow aloft.
Have kept PoPs below the likely mark, but this may be dependent
upon what happens during the day today and will need to be
reevaluated on the dayshift. Boundary to lift back n of the region
as the upper trof departs to the e late Sunday into Monday.

First half of the work week looks to be mostly convection-free, as
the upper ridge noses in from the w. Temps will likely reach into
the mid 90s as a result, and depending upon the dew points, we may
need Heat Advisories. Another upper trof will round the nern
periphery of the upper ridge Thursday, bringing a cold front and
chances for tstms back to the region through the end of the pd.
/12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  91  75  94  75 /  50  20  10  10
MLU  96  75  95  74 /  30  30  20  10
DEQ  87  72  92  73 /  40  40  30  10
TXK  86  74  93  75 /  50  40  20  10
ELD  89  74  94  74 /  40  40  20  10
TYR  91  75  92  75 /  60  10  10   0
GGG  89  74  94  74 /  60  20  10   0
LFK  94  75  94  74 /  40  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Jul 1, 10:37 AM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1137 AM CDT Sat Jul 1 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1137 AM CDT Sat Jul 1 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A persistent area of showers and thunderstorms was slowly moving
eastward into northeast Texas late this morning. Elsewhere across
hte area, showers and thunderstorms are forecast to redevelop
later this afternoon, mainly along a nearly stationary boundary
located roughly near the interstate 20 corridor.  Although
organized severe weather is not expected, a damaging wind gust or
two cannot be ruled out entirely. Locally heavy rainfall may also
occur at a few locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Sunday another round of thunderstorms will be possible north of
Interstate 20 mostly during the day. However, no severe weather is
expected at this time. The first half of the work week is expected
to be dry, but scattered showers and thunderstorms are forecast to
return to the region for Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through
tonight.

07

In the hours before

Special weather statement, Jul 1, 11:37 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1237 PM CDT SAT JUL 1 2017

TXZ124-136-011830-
Smith TX-Wood TX-
1237 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SMITH AND SOUTHEASTERN
WOOD COUNTIES UNTIL 130 PM CDT...

At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chandler, or 12 miles west of Tyler, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tyler, Mineola, Lindale, Hawkins, Hoard, Hainesville, Noonday,
Winona, Red Springs and Carroll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3276 9542 3263 9520 3240 9505 3218 9546
      3220 9546 3223 9549 3225 9547 3226 9547
      3230 9545 3231 9546 3236 9545 3239 9550
      3242 9551 3248 9559 3255 9560
TIME...MOT...LOC 1736Z 225DEG 40KT 3233 9552

06
Special weather statement, Jul 1, 11:59 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1259 PM CDT SAT JUL 1 2017

TXZ136-149-011845-
Smith TX-Cherokee TX-
1259 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH AND
NORTHWESTERN CHEROKEE COUNTIES UNTIL 145 PM CDT...

At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm
near Bullard, or 12 miles southwest of Whitehouse, moving
east northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tyler, Jacksonville, Whitehouse, Overton, Bullard, Troup, Arp, Mount
Selman, Mixon, Reese, New Summerfield, New Chapel Hill, Cuney,
Teaselville and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 9546 3243 9499 3202 9498 3187 9543
      3190 9544 3193 9542 3196 9545 3199 9545
      3201 9543 3204 9544 3205 9542 3206 9544
      3209 9543 3215 9548
TIME...MOT...LOC 1759Z 245DEG 45KT 3212 9538

07

The radar

The Shreveport radar (KSHV), 143 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
July 1, 12:15 PM CST
Where
Smith County, 0.9 mi NE of Kirkpatrick Addition
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.360, -95.360

Strong wind gusts lifted the roof off the Tyler Commercial Kitchens along Hwy. 64 west northwest of Tyler, Texas.

Thunderstorm Wind, Rusk

When
July 1, 1:00 PM CST
Where
Rusk County, Wright City
Measured
53 kt (61 mph) estimated gust
Reported by
Storm Chaser
Coordinates
32.200, -94.980

Trees were uprooted and snapped at the intersection of Hwy. 64 and County Road 4156 near the Selman City area.

Thunderstorm Wind, Rusk

When
July 1, 1:15 PM CST
Where
Rusk County, 0.91 mi SE of Friar
Measured
54 kt (62 mph) estimated gust
Reported by
State Official
Coordinates
32.210, -94.890

Trees were downed on Hwy. 323 between New London and Henderson, Texas.

Thunderstorm Wind, Marion

When
July 1, 1:20 PM CST
Where
Marion County, 4.15 mi S of Kelleyville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.720, -94.420

Trees were down area wide on County Road 2208 in Marion, Texas.

Thunderstorm Wind, Harrison

When
July 1, 2:30 PM CST
Where
Harrison County, Waskom
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.480, -94.070

Several trees were downed in and around the Waskom, Texas community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697620, 697621, 697622, 697624, 697628.